Article Text

PDF

Topical tacrolimus treatment in a patient with dermatomyositis
  1. C E Lampropoulos,
  2. D P D’ Cruz
  1. Lupus Research Unit, The Rayne Institute, St Thomas’ Hospital, London, UK
  1. Correspondence to:
    Dr D P D’ Cruz
    The Lupus Research Unit, The Rayne Institute, St Thomas’ Hospital, 4, Lambeth Palace Road, London SE1 7EH, UK; david.d'cruzkcl.ac.uk

Statistics from Altmetric.com

Dermatomyositis is an idiopathic inflammatory process manifested by proximal muscle weakness and cutaneous lesions such as Gottron’s sign, heliotrope rash, erythematous photosensitive rash, or periungual erythema. Other unusual cutaneous manifestations are icthyosis, panniculitis, erythroderma, lichen planus, vesicle and bullae formation, follicular hyperkeratosis, malacoplakia, and papular mucinosis.1 Administration of systemic agents such as corticosteroids, methotrexate (MTX), hydroxychloroquine (HCQ), mycophenolate mofetil, intravenous immunoglobulins, and/or azathioprine for the underlying systemic disease leads in many cases to remission of the cutaneous lesions. Nevertheless, many patients have resistant cutaneous lesions despite treatment. On the other hand, cutaneous lesions may be the major manifestation of the disease, making it difficult to justify systemic agents because of their side effects.

CASE REPORT

A 61 year old woman with dermatomyositis and cutaneous lesions, refractory to previous treatment, with good response to tacrolimus ointment is described. Her cutaneous lesions comprised a photosensitive rash over her face, neck and hands, heliotrope rash, and Gottron’s sign.

Treatment was started with MTX (10 mg/week intramuscularly). Two months later, the muscle weakness was markedly improved, but the cutaneous lesions were still active with accompanying pain and pruritus. MTX was increased to 15 mg/week and HCQ was added (200 mg/day with gradual increase to 400 mg/day), but after 1 year there was no response and HCQ was discontinued. The extensive cutaneous lesions were temporarily relieved with oral prednisolone. The photosensitive rash worsened after exposure to fluorescent lamps, and monochromator light testing showed a marked papular reaction and sensitivity to the emissions of the lamps. In 2002, MTX was discontinued as it had had no efficacy on the skin lesions.

One year later she had a severe flare of her skin disease over the face, arms, and upper chest without any proximal weakness. Tacrolimus ointment 0.1% was suggested as an alternative treatment and with her informed consent she started applying it twice a day over the affected areas. Four weeks later there was a good response of the skin rashes, especially of the upper chest (fig 1). Tacrolimus ointment was discontinued, but after 1 month the patient had another flare of the skin rash. Tacrolimus ointment was restarted and the lesions improved. To date, her cutaneous lesions remain in remission with continuous use of the ointment.

Figure 1

 (A, C) Photosensitive rash on face and back upper chest before treatment. (B, D) Improvement of the cutaneous lesions 4 weks later. A colour version of the figure can be seen at http://www.annrheumdis.com/supplemental. Reproduced with the patient’s permission.

DISCUSSION

Tacrolimus—isolated in 1984 from the fungus Streptomyces tsukubaensis—is a macrolide immunomodulator FK506, which acts on T lymphocytes and inhibits interleukin 2 transcription as well as other cytokines.2 Since 1989 it has been widely used in preventing graft rejection after transplantation (liver, kidneys, lungs).3 In 20004 tacrolimus ointment was approved for the treatment of atopic dermatitis.5 Efficacy is similar or even better than corticosteroids (especially in children or for facial lesions, where only weak steroids can be used), without the adverse effects of skin atrophy (no impairment of collagen synthesis) and serious systemic absorption.6 Common side effects are burning sensations, itching, or erythema, which usually decline as treatment is continued owing to improvement of the skin’s condition.7 Tacrolimus also seems to be effective in resistant cutaneous lesions of other diseases such as psoriasis, localised scleroderma, chronic actinic dermatitis, pyoderma gangrenosum, Behçet’s disease, lichen planus, rheumatoid ulcers, and steroid rosacea.

To date, there are a few case reports and a pilot study suggesting good therapeutic efficacy of tacrolimus ointment in connective tissue diseases like dermatomyositis.8,9,10 Our patient’s cutaneous lesions, which had been refractory to any previous treatment, seemed to respond well. These results suggest that tacrolimus ointment could be considered as an alternative treatment for resistant cutaneous lesions in dermatomyositis.

REFERENCES

View Abstract
  • The figure is available as a downloadable PDF (printer friendly file).

    If you do not have Adobe Reader installed on your computer,
    you can download this free-of-charge, please Click here

     

    Files in this Data Supplement:

    • [view PDF] - Patient's cutaneous lesions before and after treatment.

Footnotes

  • Competing interest statement: Neither of the authors have any competing interests.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.